Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 19, NWS Raleigh, NC

July 24, 2018Forsyth County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 24, 2018, 12:32 PM EDT for Forsyth County, North Carolina. It was in force for 77 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2018, 12:32 PM EDT (16:32 UTC)
Expired
Jul 24, 2018, 1:49 PM EDT
In force
77 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 12:32 PM EDTFLASH FLOOD3 Nw Lewisville, NCPERSISTENT THUNDERSTORM RAINS CAUSED MILL CREEK TO SPILL ITS BANKS, FLOODING PORTIONS OF GRAPEVINE ROAD AND CONRAD ROAD.
Jul 24, 1:30 PM EDTHEAVY RAIN 3Lewisville, NCPERSONAL WEATHER STATION REPORT IN ROUGHLY A THREE HOUR TIME SPAN ENDING AT 1:30PM.
Jul 24, 1:30 PM EDTHEAVY RAIN 4.082 Wnw Lewisville, NCPERSONAL WEATHER STATION REPORT IN ROUGHLY A THREE HOUR TIME SPAN ENDING AT 1:30PM.
Jul 24, 1:30 PM EDTHEAVY RAIN 4.242 Nnw Lewisville, NCPERSONAL WEATHER STATION REPORT IN ROUGHLY A THREE HOUR TIME SPAN ENDING AT 1:30PM.
Jul 24, 1:50 PM EDTHEAVY RAIN 4.833 Nw Lewisville, NCPERSONAL WEATHER STATION REPORT IN ROUGHLY A THREE HOUR TIME SPAN ENDING AT 1:30PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

314 
WGUS52 KRAH 241632
FFWRAH
NCC067-241930-
/O.NEW.KRAH.FF.W.0019.180724T1632Z-180724T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1232 PM EDT TUE JUL 24 2018

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Western Forsyth County in central North Carolina...

* Until 330 PM EDT
  
* At 1228 PM EDT, Doppler radar indicated a persistent cluster of 
  thunderstorms producing heavy rain across western Forsyth County. 
  Three to as much as four inches of rain has already fallen in far 
  western Forsyth County near Lewisville. Flash flooding is expected 
  to begin shortly.

* Some locations that will experience flooding include...
  Lewisville, Clemmons, and Pfafftown.

This includes the following creeks and streams...Mills creek, 
panther Creek, Double Creek, Ellison Creek and Tomahawk Creek. 

This includes the following flood prone areas...Mill & Grassy Creeks
near Winston-Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from the heavy rain will cause flash flooding of 
creeks and streams, roads, low lying and poor drainage areas. Do not 
drive your vehicle into areas where water covers the road. Many 
roads and intersections in the area will quickly flood. When 
encountering flooded roads, turn around, don't drown.

&&

LAT...LON 3611 8050 3612 8046 3614 8044 3621 8044
      3621 8029 3600 8030 3597 8040 3599 8042
      3600 8041 3601 8042 3603 8045 3606 8046
      3604 8049 3605 8051 3609 8052

$$

BLAES
2 follow-up statements
354 
WGUS72 KRAH 241732
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
132 PM EDT TUE JUL 24 2018

NCC067-241930-
/O.CON.KRAH.FF.W.0019.000000T0000Z-180724T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth NC-
132 PM EDT TUE JUL 24 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM EDT FOR
WESTERN FORSYTH COUNTY...

At 115 PM EDT, local law enforcement reported that heavy rain 
produced flooding on Mill Creek resulting in flooding on Grapevine 
Road and Conrad Road. Up to four inches of rain has already fallen 
in these areas.  

The rain has decreased in both intensity and coverage. Rain rates 
are expected to continue to decrease over the next 30 minutes. 
However, creeks and streams will continue to run high and fast for 
the next half hour as runoff continues to work through the river 
system. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from the heavy rain will cause flash flooding of 
creeks and streams, roads, low lying and poor drainage areas. Do not 
drive your vehicle into areas where water covers the road. Many 
roads and intersections in the area will quickly flood. When 
encountering flooded roads, turn around, don't drown.

&&

LAT...LON 3611 8050 3612 8046 3614 8044 3621 8044
      3621 8029 3615 8029 3605 8030 3603 8037
      3604 8044 3606 8046 3604 8049 3605 8051
      3609 8052

$$

BLAES
576 
WGUS72 KRAH 241749
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
149 PM EDT TUE JUL 24 2018

NCC067-241758-
/O.CAN.KRAH.FF.W.0019.000000T0000Z-180724T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth NC-
149 PM EDT TUE JUL 24 2018

...THE FLASH FLOOD WARNING FOR WESTERN FORSYTH COUNTY IS CANCELLED...

The heavy rain has ended and runoff will be diminishing. Flooding is 
no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3611 8050 3612 8046 3614 8044 3621 8044
      3621 8029 3615 8029 3605 8030 3603 8037
      3604 8044 3606 8046 3604 8049 3605 8051
      3609 8052

$$

BLAES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 10:39 AM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 24, 10:39 AM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
1039 AM EDT Tue Jul 24 2018

.SYNOPSIS...
A large upper level low pressure area over the eastern United
States will weaken and lift out to the northeast through Thursday.
A nearly stationary boundary will continue to focus showers and
thunderstorms over the region. Some drier air will move into western
areas of NC Thursday and Friday, as a surface trough stalls over
eastern NC.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 245 AM Tuesday...

Flash Flood Watch through 06z/Wednesday continues...

Central North Carolina for the most part lies in between two
areas of showers and isolated thunderstorms this morning. This
is due to a vertically stacked upper level low currently located
over Georgia this morning. On the WV the current lack of
precipitation can be traced to the dry conveyor belt wrapping up
into the occlusion of the low. Given the above, PWATs still
remain high with the latest KGSO sounding observing a 1.80" PWAT
(around the 90th percentile for this time of year). Looking at
forecast soundings for today, hints of some drier air can be
seen, but soundings should still see more than sufficient
moisture for development this afternoon. 1 hr FFG remains on
average around 2.00" and in any heavier storms (or storms that
train) this could be met. Given the above, the Flash Flood Watch
will continue as planned until 2 AM EDT Wednesday morning.

Prev Discussion->
The main moisture convergence and limited instability remained near
the coast at 230 am. Bands of convection have been rotating inland
along the SC/NC coast, with the heavy rain elements generally
limited to the Coastal Area. The reflectivities weaken considerably
as the convection rotates a few counties inland from the coast due
to the lack of instability inland. This is expected to change
somewhat in the next few hours as a vorticity maximum in the broad
southerly flow along the SC coast continues to move NNE. While the
heaviest rain is expected from I-95 eastward, some showers with
heavy rain are expected inland. The main flash flood threat may end
up where the very high PW plume (in excess of 2.2 inches) surges up
the eastern third of NC today. This is where moisture convergence
and instability will be maximized. However, with heating today and
more disturbances upstream to aid in upper support, showers and
thunderstorms with the threat of heavy rain and localized flash
flooding will exist.

We will maintain the current Flash Flood Watch through the peak
period of instability until the convection wanes and shifts
NE tonight. QPF today and tonight in general is highest in the east,
with 1-3 inches, and lower west (0.50 to 1 inch or so). As far as
the severe threat, the weakening (20kt) mid level flow favors less
organization of storms, yet isolated wind events can still develop
given the expected MLCapes under the relatively cool mid levels
under the upper trough. Highs generally will be lower given the deep
moisture and plentiful clouds/showers. Expect 80 to 85. Lows tonight
should be 68-74 again.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 245 AM Tuesday...

The upper trough is expected to weaken and begin to lift out to the
NE. However, it will be slow to do so. The main atmospheric river or
plume of deep tropical moisture is forecast to move a bit more east
with time. There may still be one more day into Wednesday evening of
a flash flood threat. We may have to extend the Watch over portions
of the area, mainly east, to cover this threat. A low level boundary
or surface trough will remain in place. Heating will allow
convection to fire again during the afternoon and evening hours,
with locally heavy rain. Highs generally 83-88. Lows in the lower
70s Wednesday night with decreasing POP overnight.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 345 AM Tuesday...

The upper trough will gradually lift out through late week,
leaving behind a surface based lee trough that will be
located over the eastern Piedmont/Sandhills.

The chance of showers and thunderstorms will decrease to 30-40
percent Thursday and Friday (mainly during the afternoon and
evening hours each day). With a more westerly flow aloft,
more sunshine will bring hotter temperatures back to the area.
Relatively high dew points in the upper 60s to lower 70s will
keep it humid. Highs 90-95 (climatology from NW to S). Lows
upper 60s to lower 70s.

Stormy or wet weather is expected to return later this weekend
and next week as another unseasonably strong mid/upper trough
develops over the upper Midwest and Great Lakes. The presence
of the "Bermuda high" along with the developing trough to our NW
will tap a deep, moist, southerly flow into the region again
next week. POP, QPF, and low temperatures rise, while daily
highs lower as clouds/storms increase.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
As of 649 AM Tuesday...

Occasional MVFR to IFR CIGS along with MVFR VSBYS with showers can
be expected today. Otherwise, there will be periods of no significant
weather along with MVFR to VFR CIGS will persist.

Looking beyond 00z Wed, unsettled weather will hold through mid
week. Numerous showers/storms will persist Tue night through Wed
evening, producing areas of sub-VFR conditions and gusty surface
winds. The greatest shower/storm coverage will shift east of our
area starting late Wed night, although FAY and RWI may continue to
see scattered to numerous storms each afternoon/evening, with a
lesser chance further west at RDU/INT/GSO.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for NCZ007>011-021>028-
038>043-073>078-083>086-088-089.

&&

SYNOPSIS...BADGETT/HAINES
NEAR TERM...BADGETT/HAINES
SHORT TERM...BADGETT
LONG TERM...BADGETT/BSD
AVIATION...BADGETT
Hazardous weather outlook, Jul 24, 2:57 AM EDT, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
257 AM EDT Tue Jul 24 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-250700-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
257 AM EDT Tue Jul 24 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms should become more scattered tonight and
Wednesday, with the flooding threat becoming more localized and
mainly over eastern North Carolina.

The threat of heavy rainfall should ease on Thursday and Friday as
the large upper trough weakens and shifts northeast.

.SPOTTER INFORMATION STATEMENT...

Spotters should report heavy rain amounts and any flooding to the
National Weather Service.

Badgett

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:36 PM EDTSpecial Weather StatementRAHJohnston39 min
Jul 24, 12:35 AM EDTSpecial Weather StatementRAHEdgecombe55 min
Jul 24, 2:38 AM EDTSpecial Weather StatementRAHHalifax67 min
Jul 24, 5:31 AM EDTSpecial Weather StatementRAHEdgecombe, Halifax59 min
Jul 24, 11:05 AM EDTAreal Flood AdvisoryRAHForsyth115 min
Jul 24, 7:10 PM EDTSpecial Weather StatementRAHGuilford50 min

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.